Some people will get repeat infections from Clostridium difficile (C. diff). They may develop symptoms such as diarrhea, stomach pain, and loss of appetite.
However, the only way for a person to know if a C.diff infection (CDI) has come back is to speak with a doctor.
C. diff are bacteria that live almost everywhere in the environment. Sometimes, colonies, or groups, of
Read on to learn more about the signs that a person has another CDI.
Doctors may call this a C. diff relapse or recurrent CDI (rCDI). People who have had a CDI more than once are
Someone with rCDI will usually experience the same symptoms they had the first time they had the infection. These may be mild or severe, depending on the person, and will usually include three or more bouts of diarrhea per day.
The only way to be sure if C. diff has come back is to speak with a doctor. They usually recommend a stool test to check for the bacteria or the toxins that C. diff causes.
Researchers do not know what causes C. diff to come back. Also, they do not know whether rCDI is due to the same bacteria that caused the first infection or a new strain of bacteria.
Some risk factors that make recurrence more likely
- being older than 65
- taking antibiotics as they can upset the balance of good bacteria in the gut
- being on proton pump inhibitors
- having had a CDI before
There are some steps people can take to avoid getting CDI again.
- telling a doctor if they have had C. diff before, so they can prescribe the right medication
- taking the full course of antibiotics
- washing their hands with soap and water after using the bathroom
- washing their hands with soap and water before eating
According to the
Treatment options available for people who experience multiple CDIs include:
- Antibiotics: Doctors will usually recommend different antibiotics depending on how many times the person has had a CDI before.
- Fecal microbiota transplant (FMT): When antibiotics do not work, doctors may suggest an FMT. This involves inserting stool from a person without C. diff into the colon of the person with rCDI. This helps to rectify the balance of bacteria in the gut. According to 2019 research, FMT treatment cured about
90%of people with rCDI.
C. diff bacteria can produce toxins that damage the gut and lead to various symptoms, including diarrhea and stomach pain. Doctors call this a CDI, and it tends to happen when someone has been taking antibiotics. This happens because the antibiotics a person takes to treat a different infection often destroy the helpful bacteria, allowing C. diff to reproduce and overpower the gut.
Once someone has had a CDI, the problem can keep coming back. Doctors call this recurrent CDI, or rCDI. The symptoms of each episode of CDI will be broadly similar and may include diarrhea, fever, and abdominal pain.
If a person has symptoms of a CDI, they should contact a doctor.